Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Gastrointestinal Medicine
Volume 2014 (2014), Article ID 860614, 3 pages
http://dx.doi.org/10.1155/2014/860614
Case Report

Black Cohosh and Liver Toxicity: Is There a Relationship?

1Department of Internal Medicine, University of Oklahoma Health Sciences Center, Oklahoma City, OK 73112, USA
2Dow Medical College, Karachi 74200, Pakistan
3University of Illinois at Chicago, Chicago, IL 60680, USA
4Mayo Clinic Arizona, Phoenix, AZ 85054, USA

Received 15 March 2014; Revised 10 June 2014; Accepted 17 June 2014; Published 30 June 2014

Academic Editor: Christoph Vogt

Copyright © 2014 Mohammed Muqeet Adnan et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Herbal supplements are commonly used by patients for various problems. It is a well-known fact that most patients do not tell their physicians about the use of herbal supplements unless they are specifically asked. As a result, sometimes important information regarding drug side effects is missed in history taking. During our literature search, we found several retrospective studies and other meta-analyses that claim a lacking or weak link between black cohosh use and hepatotoxicity. We present a case of a 44-year-old female who developed subacute liver injury demonstrated on a CT scan and liver biopsy within a month of using the drug to resolve her hot flashes and discuss a possible temporal and causal association between black cohosh use and liver disease. Since the patient was not taking any other drugs, we concluded that the acute liver injury was caused by the use of black cohosh. We agree with the United States Pharmacopeia recommendations that a cautionary warning about hepatotoxicity should be labeled on the drug package.